Massachusetts, 2006

High Wind in Massachusetts, January 18, 2006

January 18, 2006 · NWS ALY · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 18, 5:50 AM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Jan 18, 5:50 AM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
550 AM EST WED JAN 18 2006

.SHORT TERM (TODAY THROUGH THURSDAY NIGHT)...
THE CYCLONE AFFECTING THE WEATHER IN EASTERN NEW YORK AND WESTERN
NEW ENGLAND WAS NORTH OF THE GREAT LAKES BEFORE DAYBREAK.  AN
OCCLUDED FRONT EXTENDED SOUTHWARD...WITH A WARM FRONT ACROSS THE MID
ATLANTIC REGION.  WEATHER RADARS INDICATED HEAVY RAIN OVER A PORTION
OF EASTERN NEW YORK.  THE HEAVY RAIN WILL MOVE INTO WESTERN NEW
ENGLAND BEFORE DAYBREAK.  THE TEMPERATURE ROSE ABOVE FREEZING IN
MUCH OF THE AREA OVERNIGHT.  A FEW LOCATIONS IN THE ADIRONDACKS MAY
BE AT OR BELOW FREEZING AT THE MOMENT...BUT THEY WILL LIKELY RISE
ABOVE FREEZING SOON...SO THE WINTER WEATHER ADVISORY WAS ALLOWED TO
EXPIRE AT 5 AM.

THE CENTER OF LOW PRESSURE WILL MOVE INTO QUEBEC PROVINCE THIS
AFTERNOON.  THE OCCLUDED FRONT WILL MOVE THROUGH MUCH OF NEW YORK
STATE BY 1 PM...AND THROUGH WESTERN NEW ENGLAND BY 4 PM.  HEAVY
RAINFALL IS LIKELY TO OCCUR THIS MORNING...WITH HEAVY SHOWERS
POSSIBLE ALONG THE COLD FRONT...THEN LITTLE OR NO RAINFALL WILL
OCCUR.  WHAT PRECIPITATION THERE IS WILL BE CHANGING TO SNOW SHOWERS
AS COLDER AIR FLOWS IN BEHIND THE COLD FRONT.  THE NUMERICAL MODELS
CONTINUE TO FORECAST 1 TO 2 INCHES OF RAINFALL ACROSS THE REGION
TODAY.  WE HAVE NO REASON TO DOUBT IT BASED ON CURRENT RADAR
OBSERVATIONS.  THIS AMOUNT OF RAINFALL MAY CAUSE RIVER AND SMALL
STREAM FLOODING...SO WE CONTINUED THE FLOOD WATCH THAT HAS BEEN IN
EFFECT FOR TODAY.  THE WIND SPEED JUST ABOVE A STRONG LOW LEVEL
INVERSION (JUST BELOW 850 MILLIBARS) IS FORECAST TO PEAK AT 80 TO 85
KNOTS PRIOR TO COLD FRONTAL PASSAGE.  THERE HAVE BEEN WIND GUSTS IN
EXCESS OF 50 MILES AN HOUR AT NORTH ADAMS AND BENNINGTON THIS
MORNING BEFORE DAYBREAK.  WE CONTINUED THE HIGH WIND WARNING THAT
HAD BEEN ISSUED FOR THE HIGHER TERRAIN IN THE COUNTY WARNING AREA
UNTIL 1 PM.

TONIGHT...COLDER AIR WILL CONTINUE TO FLOW INTO THE REGION AS A WEST
NORTHWEST WIND SLOWLY DIMINISHES OVERNIGHT.  A LAKE EFFECT SNOW BAND
MAY SET UP OFF OF LAKE ONTARIO INTO THE WESTERN ADIRONDACK
MOUNTAINS.  THIS BAND OF SNOW IS LIKELY TO WEAKEN LATE TONIGHT DUE
TO DIRECTIONAL WIND SHEAR...BUT IT SHOULD HAVE ENOUGH PUNCH TO
DEPOSIT FRESH SNOWFALL OVER NORTHERN HERKIMER AND HAMILTON
COUNTIES.  WE FORECAST 1 TO 3 INCHES OF SNOWFALL ACCUMULATION THERE.

WE MODIFIED THE PREVIOUS FORECAST FOR THURSDAY SLIGHTLY...FORECASTING
AN ENTIRELY DRY DAY AS A DRY WEST SOUTHWEST GRADIENT LEVEL FLOW IS
FORECAST.  A SLIGHT WESTERLY BREEZE IS LIKELY.  IT WILL BE RATHER
MILD FOR JANUARY...WITH TEMPERATURES IN THE 40S OVER MUCH OF THE
COUNTY WARNING AREA.

WE CONTINUED THE DRY FORECAST FOR THURSDAY NIGHT...BUT RAISED THE
TEMPERATURE TOWARD DAYBREAK TO ABOVE FREEZING IN ALL LOCATIONS AS
THE LATEST GUIDANCE WAS SUGGESTING THAT THIS COULD OCCUR.  A BRISK
WEST SOUTHWEST GRADIENT LEVEL FLOW IS FORECAST...WITH WIND SPEED IN
THE VICINITY OF 50 KNOTS AT AROUND 3 THOUSAND FEET.  THIS BRISK WIND
SUGGESTS THE POSSIBILITY THAT THE TEMPERATURE WILL RISE DURING THE
LATTER PORTION OF THE NIGHT PER FORECAST SOUNDINGS.

&&

.LONG TERM (FRIDAY THROUGH TUESDAY)...
A CONSEQUENCE OF RAISING THURSDAY NIGHTS TEMPERATURES TOWARD
DAYBREAK WAS TO CHANGE THE PRECIPITATION ON FRIDAY MORNING TO RAIN
INSTEAD OF MIX OF FREEZING AND FROZEN FORMS.  WE ADJUSTED SOME OF
THE FORECAST PARAMETERS THROUGH FRIDAY NIGHT...BUT MADE NO CHANGES
TO THE WEEKEND FORECAST.  THERE ARE SOME TIMING DIFFERENCES BETWEEN
THE AVIATION AND CANADIAN GLOBAL MODELS FOR SATURDAY.  EVEN
SO...THERE IS AGREEMENT THAT THERE IS A GOOD CHANCE OF RAINFALL
SATURDAY.  THE EUROPEAN MODEL TAKES THE LOW FURTHER NORTH THAN THE
AVIATION OR CANADIAN...SUGGESTING A WARMER OUTCOME THAN THE LATTER
MODELS ON SATURDAY.  HOWEVER...THE RAIN MAY CHANGE TO SNOW NORTH OF
THE MOHAWK VALLEY SATURDAY NIGHT AS THE CYCLONE MOVES TO THE EAST OF
NEW YORK. DRIER AIR IS LIKELY TO TAKE HOLD ON SUNDAY AS HIGH
PRESSURE BUILDS IN.

&&

.AVIATION...
A MIXTURE OF VFR AND ISOLATED MVFR CONDITIONS WILL FALL TO MVFR/IFR
LEVELS WITH ISOLATED LIFR BTWN 06Z AND 12Z FOR THE KPOU-KGFL ROUTE.
ANY LEFTOVER -FZRA WILL CHANGE TO -RA AT GFL BY 10Z AS TEMPS RISE
ABOVE FREEZING. MODERATE TO STRONG TURBULENCE WILL CONTINUE AS
STRONG LOW-LEVEL WIND SHEAR IN THE LOWER 2 KFT OF 40-50 KNOTS IS
LIKELY UNTIL 12Z-15Z. AN OCCLUDED FRONT ASSOCIATED WITH THE STRONG
SFC LOW PASSING THROUGH GEORGIAN BAY AT 06Z WILL BRING A 6-10 HOUR
WINDOW OF MODERATE TO HEAVY RAINFALL. THE HEAVIEST RAINFALL WILL
OCCUR PRIOR TO 18Z AS THE FRONT PASSES THROUGH WITH THE WINDS
SHIFTING FROM THE S/SE AT 10-20 KNOTS TO THE S/SW AT 15-25 KNOTS
WITH SOME GUSTS TO 35 KNOTS. CONDITIONS WILL IMPROVE TO MVFR LEVELS
18Z-20Z. COLDER AIR WILL BE FILTERING IN BEHIND THE OCCLUDED FRONT
WITH SOME SNOW MIXING IN MAINLY NORTH OF KALB. THE SHOWERY
PRECIPITATION IN THE WAKE OF THE BOUNDARY WILL END BTWN 22Z-01Z.
CIGS WILL RISE TO SCT-BKN035 WITH W/SW WINDS AT 10-20 KNOTS WITH
GUSTS TO 30-35 KNOTS.

&&

.HYDROLOGY...
A FLOOD WATCH CONTINUES FROM THE MOHAWK RIVER BASIN...WASHINGTON
COUNTY AND SOUTHERN VERMONT SOUTHWARD. A INTENSE AREA OF LOW
PRESSURE WILL CONTINUE TO MOVE NORTHEAST INTO SOUTHWESTERN QUEBEC
WITH THE OCCLUDED BOUNDARY TO THE STORM SYSTEM FOCUSING A 6-10 HOUR
PERIOD OF VERY HEAVY RAINFALL. TEMPERATURES WILL CONTINUE TO RISE
INTO THE 40S WITH SOME SCATTERED LOWER 50S OVER THE HYDRO SERVICE
AREA. THE GFS AND CAN REGIONAL CONTINUES TO PLACE 1-2.5 INCHES OF
QPF OVER THE AREA...WITH THE HEAVIEST TOTALS OVER THE SRN
ADIRONDACKS. SOME OF THIS QPF IS THE SLEET AND FZRA THIS MORNING.
THE NAM HAS LESS QPF WITH ROUGHLY THREE QUARTERS OF AN INCH TO AN
INCH AND HALF. SNOW MELT COUPLED WITH THE RUNOFF FROM THE HEAVY WILL
POSE PROBLEMS FOR STREAMS AND RIVER BASINS IN WRN NEW ENGLAND...THE
SCHOHARIE VALLEY...THE LOWER CATSKILLS AND THE MID AND UPPER HUDSON
REGION. THE PRECIP WILL TRANSITION TO SNOW ESPECIALLY NORTHWEST OF
THE CAPITAL REGION THIS AFTERNOON. THIS WILL HELP SLOW DOWN THE
RUNOFF. THE HOUSATONIC RIVER BASIN CONTINUES IN THE ALERT/CAUTIONARY
STAGE THIS MORNING...SINCE MANY POINTS JUST RECEDED FROM THE WEEKEND
EVENT. THIS RIVER BASIN...INCLUDING GAYLORDSVILLE...STEVENSON AND
FALLS VILLAGE MAY HAVE MINOR FLOODING OR EVEN ISOLATED MODERATE
FLOODING IF OVER 1-2 INCHES OF RAINFALL OCCURS THERE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...CTZ001-013 HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 PM EST
     THIS AFTERNOON.
     CTZ001-013 FLOOD WATCH REMAINS IN EFFECT THROUGH THIS
     AFTERNOON.
MA...MAZ001-025 HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 PM EST
     THIS AFTERNOON.
     MAZ001-025 FLOOD WATCH REMAINS IN EFFECT THROUGH THIS
     AFTERNOON.
NY...NYZ032-033-038>043-047-048-051-054-058-061-063-066-082>084
     HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 PM EST THIS
     AFTERNOON.
     NYZ038>040-043-047>054-058>061-063>066-084 FLOOD WATCH REMAINS
     IN EFFECT THROUGH THIS AFTERNOON.
VT...VTZ013>015 HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 PM EST
     THIS AFTERNOON.
     VTZ013>015 FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON.

&&

SHORT TERM...HEMMERICH
LONG TERM...HEMMERICH
AVIATION...WASULA
HYDROLOGY...WASULA
Hazardous weather outlook, Jan 18, 5:56 AM EST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
556 AM EST WED JAN 18 2006

NYZ032-033-041-042-082-083-191200-
NORTHERN HERKIMER-HAMILTON-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN FULTON-SOUTHEAST WARREN-
556 AM EST WED JAN 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN HERKIMER...HAMILTON...
NORTHERN SARATOGA AND WARREN COUNTIES.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT UNTIL 1 PM. PLEASE REFER TO THE
WARNING STATEMENT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
NO FORMAL SKYWARN SPOTTER ACTIVATION IS ANTICIPATED AT THIS TIME.
HOWEVER...PLEASE RELAY ANY REPORTS OF WIND DAMAGE OR MEASURED WIND
SPEEDS OVER 40 MPH...ANY MEASURED RAINFALL AMOUNTS OVER ONE
INCH...ANY FLOODING THAT MAY BE OCCURRING...OR NEAR BANKFULL
STREAMS AND RIVERS TO THE NATIONAL WEATHER SERVICE VIA THE SPOTTER
PHONE NUMBER OR THE OFFICE WEBPAGE.

CTZ001-013-MAZ001-025-NYZ038>040-043-047-048-051-054-058-061-063-
066-084-VTZ013>015-191200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-WESTERN ALBANY-
EASTERN RENSSELAER-WESTERN GREENE-EASTERN COLUMBIA-WESTERN ULSTER-
EASTERN DUTCHESS-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-
EASTERN WINDHAM-
556 AM EST WED JAN 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOHAWK VALLEY...THE
EASTERN CATSKILLS...THE TACONICS...WASHINGTON COUNTY...SOUTHERN
VERMONT...BERKSHIRE COUNTY AND LITCHFIELD COUNTY.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT UNTIL 1 PM. PLEASE REFER TO THE
WARNING STATEMENT FOR FURTHER DETAILS. A FLOOD WATCH IS IN EFFECT
UNTIL 5 PM. PLEASE REFER TO THE WATCH STATEMENT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
NO FORMAL SKYWARN SPOTTER ACTIVATION IS ANTICIPATED AT THIS TIME.
HOWEVER...PLEASE RELAY ANY REPORTS OF WIND DAMAGE OR MEASURED WIND
SPEEDS OVER 40 MPH...ANY MEASURED RAINFALL AMOUNTS OVER ONE
INCH...ANY FLOODING THAT MAY BE OCCURRING...OR NEAR BANKFULL
STREAMS AND RIVERS TO THE NATIONAL WEATHER SERVICE VIA THE SPOTTER
PHONE NUMBER OR THE OFFICE WEBPAGE.

NYZ049-050-052-053-059-060-064-065-191200-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN GREENE-WESTERN COLUMBIA-EASTERN ULSTER-
WESTERN DUTCHESS-
556 AM EST WED JAN 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CAPITAL DISTRICT AND THE
MID HUDSON VALLEY.

.DAY ONE...TODAY AND TONIGHT
A FLOOD WATCH IS IN EFFECT UNTIL 5 PM. PLEASE REFER TO THE WATCH
STATEMENT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
NO FORMAL SKYWARN SPOTTER ACTIVATION IS ANTICIPATED AT THIS TIME.
HOWEVER...PLEASE RELAY ANY REPORTS OF WIND DAMAGE OR MEASURED WIND
SPEEDS OVER 40 MPH...ANY MEASURED RAINFALL AMOUNTS OVER ONE
INCH...ANY FLOODING THAT MAY BE OCCURRING...OR NEAR BANKFULL
STREAMS AND RIVERS TO THE NATIONAL WEATHER SERVICE VIA THE SPOTTER
PHONE NUMBER OR THE OFFICE WEBPAGE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Southern Berkshire

When
January 18, 8:30 AM EST
Where
Southern Berkshire forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

On January 18, high winds brought down trees and power lines in Richmond.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2006Every state in 2006This day in weather historyWarnings in Massachusetts, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5488884.